When Ecstasy is no longer ecstasy: Coming down
Is there any way to stop an E come down, or at least make it so I don't feel rough all day the next day?
What goes up must come down, including a high from 3,4-methylenedioxy-methamphetamine (MDMA), also known as E, ecstasy, X, XTC, and molly. MDMA is a synthetic drug, often altering mood and perception through affecting the brain chemicals dopamine, norepinephrine, and serotonin. These chemicals flood the brain while a person is high on ecstasy, sometimes called “rolling.” While people may experience the high of ecstasy, there are also a number of effects they feel while the drug wears off (more on these in a bit). Some of these effects may be due to the fact that ecstasy may be mixed with other drugs in a pill, or people may purposely mix MDMA with other substances. Genetics, how much ecstasy was used, and other factors determine the extent of the come down feelings — therefore, Reader, there’s no clear-cut answer to your question.
Before learning about the low, it can be helpful to understand what causes the high. Dopamine increases energy, norepinephrine increases heart rate and blood pressure, and serotonin affects mood, appetite, and sleep, while also triggering hormones that affect sexual arousal and trust. The combination of these brain chemicals and hormones give those high on ecstasy feelings of increased energy, pleasure, warmth, and empathy, and distorted time and senses. However, other side effects include nausea, chills, sweating, blurred vision, muscle cramping, and teeth clenching. It could also increase body temperature dramatically, which could lead to dehydration and drinking too much water. While ecstasy’s effects last three to six hours, many people choose to “top up” (use more substances) to keep their high going. However, in the week following the come down, many people may feel irritable, impulsive, depressed, anxious, or have trouble sleeping or concentrating.
The intensity of feelings from the come down varies from person to person. These feelings likely result from temporary depletion of serotonin from the flooding during the high. The brain usually restores the levels of serotonin, but exactly how long this might take may be hard to predict since it depends on the exact substances used to make the ecstasy, which may vary significantly from pill to pill. Much of the ecstasy seized by police has also been cut with cocaine, ketamine, methamphetamine, bath salts, or over-the-counter (OTC) cough medicine. Coming down effects depend on those substances consumed with the ecstasy, how large the dosage of ecstasy taken, genetics, medical conditions, and use of prescription medications. Some studies indicate that ecstasy may permanently alter the brain's cognitive function and serotonin levels, though it’s still unclear how or to what extent this could happen. Other effects of coming off ecstasy may depend on your physical activity when you take it. People who take it at clubs and raves often experience soreness from dancing and headaches, dizziness, and nausea from dehydration. Some ways you may try to reduce the degree of next-day illness include:
- Sipping water every half hour: On ecstasy, there's risk of both dehydration and overhydration because it causes your body temperature to rise, but it also causes fluid retention. Too much water retention combined with guzzling water may result in edema, or swelling of the brain, which may be lethal in some cases. While it may be hard to attend to your water consumption while on the drug, doing so could help reduce risk of serious negative effects or consequences as well as stave off some of those undesirable side effects the next day. Try to attend to your bladder, as well.
- Getting lots of sleep, both before and after your trip: If possible, try to get a lot of sleep the entire week before you take the drug. Being well-rested gives your brain an edge when replenishing serotonin.
- Taking a low dose and avoiding boosters of ecstasy during your trip: Many people begin to feel the high and wish to intensify it, or they feel themselves coming down and want to delay it. Moderation with ecstasy is the key to a good time, so consider trying to resist this temptation if you experience it.
- Limiting intake: Its negative effects may be cumulative and, as with most drugs, the human body builds up a tolerance with more use, meaning that you'll need more to produce the original effect, which may more severely impact your brain chemistry.
- Knowing your drug source, if possible: It may help you to find out the other substances in the MDMA. Knowing this and how concentrated a pill is may help you retain some control over your dosage.
- Eating vitamin- and mineral-rich healthy foods containing protein: This may help your brain recuperate. Amino acids are the building blocks of neurotransmitters, so supplying your brain with lots of them may help with recovery.
In recent years, some ecstasy users have tried pre-loading and post-loading. More specifically, this is described as taking a variety of substances, including OTC vitamins and nutritional supplements, as well as pharmaceuticals, before and after taking MDMA, to try to combat the come down. These substances include 5-Hydroxy-Tryptophan (5-HTP), selective serotonin reuptake inhibitors (SSRIs), ginkgo biloba, St. John’s wort, vitamin C, and multivitamins. 5-HTP is an amino acid that the brain uses to make serotonin and it's available in supplements. Some people claim that 5-HTP helps reduce depression and may help with ecstasy's after-effects. However, this isn’t considered a substitute for moderation with ecstasy. Some use alcohol to curb the low, post-ecstasy feeling. Alcohol may immediately numb the feeling a little, and since it's a diuretic, it may also help alleviate the water retention. But its impact as a depressant could actually make feelings of depression worse in the long run, even if there's some temporary relief.
As for SSRIs, these have gained popularity as an ecstasy "chaser" because they supposedly reduce the depression after user. Some swear by the use of SSRIs, such as fluoxetine, citalopram, sertraline, to name a few. Taking a single dose of SSRIs won’t decrease feelings of depression in general or following ecstasy. In fact, taking SSRIs in combination with MDMA may lead to a medical emergency known as “serotonin syndrome,” in which there’s a rapid rise of serotonin in the central nervous system. This may lead to agitation, diarrhea, hallucinations, loss of coordination, or a rapid change in blood pressure. Taking prescription antidepressants may help with depression in general, but consider trying to avoid taking extra SSRIs to compensate after a high, especially because being predisposed to experiencing depression could make coming down all that much harder.
Keep in mind, moderation and taking care of your body's health may help smooth the potentially rough landing the next day when E is no longer ecstasy. You may also what to consider whether you feel that getting high on MDMA is still serving the purposes you'd like and if continuing use is something you want if you don't like the feeling of the come down.
Originally published Aug 06, 2010
Submit a new comment
Can’t find information on the site about your health concern or issue?